The fall solstice announced itself on every calendar and our extended summer grudgingly gave way to unsettled weather, giving birth to a flare lasting several days. I woke to longer periods of stiffness, increased swelling and fatigue. I visited a locum doctor taking over for my regular specialist while he was away, and this bright young Rheumatologist suggested I increase the current dose of my medication. I was told it would take a couple of weeks before I noticed, if I noticed, any improvement. It seemed I had reached a plateau on my current dose. X-rays showed my medication was still preventing major damage to my joints, but its efficacy on my symptoms had weakened. The flare skulked in like a dense fog bank, puffing up my joints and booting me off the exercise wagon with a budding new pain in my lower back and hips.
Four weeks later, improvement arrived like a bolt of lightning. The length of my morning stiffness was cut in half, the swelling in my joints reduced. The new pain that swamped my lower back was gone; what remained was the remnants of my usual discomfort – but all in all, it was significantly better than what had been. And then, a new setback arrived to spoil my party – headaches. They appeared in uncivil harmony with the increase in my medication. They surfaced at the end of each day, the dull pounding reminding me that I was not immune to side effects. I was torn, trapped between two evils, trying to decide if there was a lesser of the two. I loved the way my joints were responding, but did not enjoy the dull thud of head pain accompanying the increased dosage.
I had a quick follow-up with my regular specialist, raving about the improvement in my arthritis, but wondered how long I would have to contend with these headaches. The good news is I was told that if I stuck it out the headaches might subside. Some ibuprofen in the meantime could curb its throbbing. He did a quick exam of my fingers, noting the middle one on my right hand was slightly enlarged. I was just thrilled that for once, they didn’t resemble stuffed Italian sausages. He took a peek at my last blood work and noted my CRP was up. I am one of those enigmatic seronegative victims of arthritis. My lab work has always been normal even though my joints have not. But this time, my CRP was outside of my normal range. I was surprised – never before had my invisible affliction revealed itself in the crimson river of my blood. In a way, it was a strange comfort to know I hadn’t been imagining my condition; there’s always that microscopic doubt that there’s nothing wrong with me except my neurotic imagination.
That spark blazed almost four weeks ago. There is no predicting where flames will carry in a windstorm. In the next four weeks, I may rise above the fire, leaving nothing but flecks of ash in my wake.
Leave a Comment
The information on this site are stories based on my personal experiences and is not intended for medical advice. All content provided on this blog is for informational purposes only. The owner of this blog makes no representations as to the accuracy or completeness of any information on this site or found by following any link on this site. The owner will not be liable for any errors or omissions in this information nor for the availability of this information. The owner will not be liable for any losses, injuries, or damages from the display or use of this information. All content is original and owned by the author and shall not be used or duplicated without express and written permission.
If You Like What You See
Some people have inquired if there’s a place to donate on my blog. This is for those who would like to offer extra support for my work and I thank you for this.
A bigger thank you to all my readers who offer ongoing support simply by stopping by for a visit. I enjoy writing and interacting with you.
J.G. Chayko is a writer, actress, and international arthritis advocate who’s been involved in theatre for more than 30 years and has published poetry, fiction, and creative non-fiction.
So glad you’re getting some relief, even at the expense of some hopefully temporary headaches. I hate these “darned if you do, darned if you don’t” decisions that patients face so often. Lovely post.
Thanks Carla. That’s always the way isn’t it? We can’t find that perfect solution. The headaches have backed off, but the weather has been really damp in recent days, so my joints are aching a bit, but all in all, they are better than what they were 🙂 Hope you are keeping well.
Sorry to hear you’ve reached the dreaded “plateau” with your meds, but it’s wonderful that the increased dose helped calm down the flare. Now for the headache! Ugh! Fingers are crossed that it will fade away soon. I know how debilitating headaches can be. Sending warmth and comfort your way, JG. 🙂
Thanks Wren 🙂 Hoping your dragon has lost his fire. Stay well.
I love to read your blog. It’s well-written and not at all self-pitying. Best of all it, makes my own osteoarthritis pale into insignificance! If you can put fingers to keyboard and produce interesting pieces like this, you must be getting better. Or do you use voice-recognition software?
Thank you for you lovely words. No, I don’t use voice recognition, but there are days I wish I did :). I may look into it in the future to give myself a break on the rough days, especially for work on my longer projects. Thanks for stopping by and hoping your arthritis does not give you too much grief. Stay well and keep smiling. Cheers.
Validation. That’s what those numbers give you. You are not imagining this, is what the numbers say. Isn’t it the sad truth that you sometimes have to choose which pain to tolerate? The scales never balance in our favor, or if they do, not for long. But RA shall not keep us down. We shall rise, like the phoenix, from the ashes. Hoping you feel lots better soon!
It’s true. We can never find that perfect balance when it comes to treating our arthritis and medications. But I try not to let the little things bother me; the bright side is it makes us appreciate the small moments in life. Hope you are doing well.